Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Midland/Odessa, TX

April 2, 2004Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 2, 2004, 1:37 PM CST for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2004, 1:37 PM CST (19:37 UTC)
Expired
Apr 2, 2004, 4:30 PM CST
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 135 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 021939
FFWMAF
TXC415-022230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CST FRI APR 2 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 430 PM CST

* AT 134 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  FLASH FLOODING JUST EAST AND SOUTHEAST OF SNYDER...MOVING
  NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE FLASH FLOODING INCLUDE...
  THE MIDWAY COMMUNITY AND HUDD.

DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAIN HAD FALLEN OVER THE 
WARNED AREA.  ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE 
POSSIBLE THROUGH 430 PM CST.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND...DON/T DROWN

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.

LAT...LON 3253 10084 3252 10117 3295 10116 3295 10099
          3295 10066 3253 10067

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 11:59 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 2, 11:59 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
1155 AM CST FRI APR  2 2004

WENT AHEAD AND LOWERED POPS THIS AFTERNOON PER CURRENT OBSERVATIONS...
TRENDS AND INCOMING DATA. NOT MUCH ACTIVITY OCCURRING ON RADAR AT
THE MOMENT...THE EXCEPTION ARE SOME DEVELOPING THUNDERSTORMS IN THE
DAVIS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS AND A STRONG STORM IN
NORTHERN TERRELL COUNTY IN THE LOWER TRANS PECOS. EXPECTING AN INCREASE
IN DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON IN THE AFOREMENTIONED
AREAS AS A SHORTWAVE ROTATES NORTHEASTWARD OUT OF OLD MEXICO INTO
EXTREME SOUTHWEST TEXAS. THE STORMS SHOULD THEN TRANSLATE NORTHEASTWARD
LATER THIS AFTERNOON AND THIS EVENING THROUGH THE PERMIAN BASIN AND
THE EXTREME WESTERN LOW ROLLING PLAINS. WILL CONTINUE TO MENTION SEVERE
WORDING IN ZONES AND HAZARDOUS WEATHER OUTLOOK AS A SIGNIFICANT DECREASE
IN CLOUDS WILL INCREASE INSTABILITY ALONG WITH INCREASING WIND SHEAR ALONG
AND AHEAD OF SHORTWAVE. UPPED HIGH TEMPERATURES THIS AFTERNOON A FEW
DEGREES WITH MORE HEATING.

UPDATED SFT/PFM HAS BEEN SENT

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

12
Hazardous weather outlook, Apr 2, 11:50 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
1150 AM CST FRI APR 2 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1150 AM CST (1050 AM MST) FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS THE AREA AS A STRONG UPPER LEVEL DISTURBANCE ROTATES
NORTHEASTWARD FROM THE BIG BEND REGION INTO NORTH TEXAS TONIGHT. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EARLY THIS EVENING...
MAINLY ACROSS THE CENTRAL AND SOUTHERN PERMIAN BASIN SOUTHWARD TO
THE LOWER TRANS PECOS AND BIG BEND REGION...GENERALLY EAST OF A JAL...
PECOS...TO PERSIMMON GAP LINE. THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OVER 60 MPH...HAIL GREATER THAN THE SIZE OF PENNIES...AND DEADLY
CLOUD TO GROUND LIGHTNING.

RAINFALL RATES COULD APPROACH OR EXCEED ONE INCH PER HOUR AND PRODUCE
LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER AREAS SUSCEPTIBLE
TO HIGH WATER THIS AFTERNOON AND THIS EVENING ACROSS WEST TEXAS
OR SOUTHEAST NEW MEXICO.

THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY
LATER TONIGHT. HOWEVER...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY
RAINFALL CAN BE EXPECTED FROM THE STRONGEST STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:35 PM CSTSevere Thunderstorm WarningMAFMitchell55 min
Apr 2, 1:23 PM CSTFlash Flood WarningMAFMitchell3 hr
Apr 2, 3:08 PM CSTSevere Thunderstorm WarningMAFBrewster52 min
Apr 2, 3:33 PM CSTSevere Thunderstorm WarningMAFDawson42 min
Apr 2, 4:57 PM CSTSevere Thunderstorm WarningMAFGaines63 min
Apr 2, 5:06 PM CSTSevere Thunderstorm WarningMAFAndrews39 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.